After the use of antibiotics, what happens to the Clostridium difficile endospores that have been lying dormant in the large intestine?

1 Answer | Add Yours

justaguide's profile pic

justaguide | College Teacher | (Level 2) Distinguished Educator

Posted on

Clostridium difficile is a bacterium that changes state when conditions become unsuitable for its survival. It transforms into a dormant state called an endospore that can resist attack from chemicals harmful to bacteria.

When patients undergo a treatment with antibiotics, the Clostridium difficile bacteria form endospores in the intestines. Antibiotics harm the natural bacteria that reside in our intestines and reduces their number by a large extent.

Once the antibiotic treatment is over, the conditions are right for Clostridium difficile bacteria to flourish as they no longer face any competition in obtaining food. The bacteria do not affect healthy people due to the presence of other harmless organisms but after the use of antibiotics the number of bacteria grows very large and they attach themselves to the intestinal walls. Here a toxin is released that leads to a severe form of watery diarrhea. Patients affected by the bacterial toxin have over 3 bowel movements every day, accompanied by fever, nausea, weakness, etc. The problems caused can also escalate to colitis, sepsis and death if immediate and proper care is not taken.

We’ve answered 318,994 questions. We can answer yours, too.

Ask a question